Puerto Rico, 2006

Debris Flow and Heavy Rain in Puerto Rico, May 30, 2006

May 30, 2006 · NWS SJU · 2 events in 1 county or zone

Heavy rainfall developed over the northwestern section of Puerto Rico during the late afternoon. Doppler radar estimated rainfall totals varied from two to three inches over this area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Heavy rainfall developed over the northwestern section of Puerto Rico during the late afternoon. Doppler radar estimated rainfall totals varied from two to three inches over this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 30, 5:06 PM AST, 4 minutes earlier.

Area forecast discussion, May 30, 5:06 PM AST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
506 PM AST TUE MAY 30 2006

.DISCUSSION...THROUGH AT LEAST THURSDAY...IT APPEARS THAT THE LOCAL
ISLANDS WILL GENERALLY REMAIN BETWEEN THE MID TO UPPER LEVEL RIDGE
TO OUR EAST AND SOUTHEAST AND THE MID TO UPPER LEVEL TROUGH AND
WESTERLIES TO OUR WEST THROUGH NORTHWEST. GFS MODEL INDICATES
BETTER MOISTURE WEDNESDAY AND THURSDAY...SO GIVEN LOCAL EFFECTS AND
AFOREMENTIONED MID TO UPPER LEVEL TROUGH PROVIDING AT LEAST
MARGINALLY FAVORABLE DYNAMICS...EXPECT A CONTINUATION OF ENHANCED
DIURNAL ACTIVITY FOR BOTH WEDNESDAY AND THURSDAY AFTERNOONS...WITH
URBAN AND SMALL STREAM FLOODING EXPECTED IN A FEW AREAS...ALONG
WITH THE POTENTIAL FOR SOME LOCALIZED FLASH AND RIVER FLOODING...
ESPECIALLY OVER THE CENTRAL AND WESTERN INTERIOR AND NORTHWEST
SECTIONS OF PUERTO RICO. BY FRIDAY AND SATURDAY...MID TO UPPER
LEVEL TROUGH BEGINS TO WEAKEN AND LIFT OUT AND RIDGE ATTEMPTS TO
BUILD BACK OVER THE LOCAL ISLANDS FROM THE EAST...HELPING TO AGAIN
PUT A BETTER LID ON MOST DEEP OR WIDESPREAD CONVECTION...BUT
AVAILABLE MOISTURE AND DIURNAL EFFECTS WILL STILL RESULT IN AT
LEAST SOME CLOUDS...SCATTERED SHOWERS AND A COUPLE OF
THUNDERSTORMS EACH DAY.

LMM INTERNATIONAL AIRPORT TEMPERATURE REACHED 94 DEGREES AT 2:36
PM AST THIS AFTERNOON AND THIS TIED THE RECORD HIGH TEMPERATURE
FOR TODAY...FIRST SET IN 1980.

&&

.MARINE...GENERALLY EXPECT WINDS OF 16 KNOTS OR LESS AND SEAS OF
5 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST FRIDAY
AND PROBABLY BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  90  77  90 /  40  50  50  40
STT  78  88  78  88 /  40  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

BCS
Hazardous weather outlook, May 30, 6:00 AM AST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 30 2006

PRZ001>013-AMZ710>750-311000-
600 AM AST TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE INTERIOR AND NORTHWESTERN SECTIONS
OF PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY RAINFALL ARE
POSSIBLE IN SOME LOCALIZED SPOTS AND CAUSE URBAN AND SMALL STREAM
FLOODING AND EVEN FLASH FLOODING CONDITIONS IN ISOLATED AREAS. DUE
TO RECENT RAINS OF THE PAST DAYS...SOILS ARE VERY WET...AND FLOODING
MAY OCCUR MORE EASILY TODAY THAN YESTERDAY. IN ADDITION...MUDSLIDES
AND RIVER FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THIS WET PATTERN WILL PERSIST AT LEAST
THROUGH THE END OF THE WEEK. THE WESTERN INTERIOR AND NORTHWEST
PART OF THE ISLAND HAVE BEEN AFFECTED BY SHOWERS AND THUNDERSTORMS
FOR THE PAST FEW DAYS. THE SOIL THERE WILL REMAIN AT OR NEAR
SATURATION...MAKING FLOODING AND MUDSLIDES MORE LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE REPORT ANY SEVERE WEATHER
OR FLOODING TO THE NWS OFFICE IN SAN JUAN.

VIZ001-002-AMZ710>730-311000-
600 AM AST TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...ISOLATED TO SCATTERED PASSING SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE ISLANDS. HEAVIEST
RAINFALL AMOUNTS SHOULD STAY OVER THE ISLANDS COASTAL WATERS.
HOWEVER...FROM TIME TO TIME...THE ISLANDS WILL BE AFFECTED BY A
MODERATE TO HEAVY SHOWER...ESPECIALLY ACROSS THE NORTHWEST COASTAL
SECTIONS WHERE AFTERNOON RAIN BANDS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 debris flow, 1 heavy rain. Local standard time, as filed.

Debris Flow, Mayaguez and Vicinity

When
May 30, 5:10 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported at Barrio Las Marias, El Salto sector. Downed pole and phone lines were also reported.

Heavy Rain, Mayaguez and Vicinity

When
May 30, 5:15 PM AST to 7:00 PM AST
Where
Mayaguez and Vicinity County, Anasco
Reported by
EMERGENCY MANAGER

The Quebrada Larga de Anasco small stream was reported out of its banks at Barrio Las Marias.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521177, 5521087.